Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Morristown, TN

August 16, 2009Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 16, 2009, 5:44 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2009, 5:44 PM EDT (21:44 UTC)
Expired
Aug 16, 2009, 7:45 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:15 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 16 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY)...TROPICAL STORM CLAUDETTE
FORECAST TO WEAKEN AS IT MOVES FROM NE GLFMEX TO NE MS BY MON AFTN.
LOW LEVEL RIDGE WEAKENS OVER S APPALACHIANS RESULTING IN AN INCREASE
IN SOUTHERLY FLOW. PWS INCREASE TO NEAR 2.00 BY TUE. CAPES ARE
PROGGED TO RISE THROUGH THE PERIOD. GOOD COVERAGE OF CONVECTION
EXPECTED EACH DAY AIDED BY DAY TIME HEATING. OVERNIGHT CONVECTION
ALSO POSSIBLE DUE TO OLD OUTFLOW BOUNDARIES AND LOW LEVEL
CONVERGENCE. ABOVE NORMAL TEMPS CONTINUE.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SHORTWAVE TRACKS THROUGH
THE AREA ON WEDNESDAY.  WITH AMPLE MOISTURE AVAILABLE...WILL KEEP
CHANCE POPS GOING FOR WEDNESDAY.  ANOTHER SHORTWAVE TRACKS THROUGH
ON THURSDAY...WILL KEEP CHANCE POPS GOING FOR THURSDAY AS WELL.  A
FRONT FOLLOWS ON FRIDAY.  WILL CONTINUE THE CHANCE POPS GOING INTO
FRIDAY.  THE FRONT SHOULD EXITS THE CWA ON SATURDAY...WILL KEEP ONLY
SLIGHT CHANCE POPS GOING FOR SATURDAY.  DRY WEATHER RETURNS ON
SUNDAY. STAYED NEAR MEX GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  88  71  88  70 /  20  50  30  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  87  70  86  69 /  20  40  30  50  40
OAK RIDGE, TN                       69  87  69  86  69 /  20  40  30  50  40
TRI CITIES AIRPORT, TN              63  87  64  85  66 /  20  30  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Aug 16, 4:15 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT SUN AUG 16 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
415 AM EDT SUN AUG 16 2009 /315 AM CDT SUN AUG 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:52 PM EDTAreal Flood AdvisoryMRXSevier3 hr
Aug 16, 5:30 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Aug 16, 5:41 PM EDTSevere Thunderstorm WarningMRXSevier49 min
Aug 16, 5:55 PM EDTAreal Flood AdvisoryMRXWashington2 hr
Aug 16, 6:01 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington29 min
Aug 16, 6:14 PM EDTFlash Flood WarningMRXWashington2 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.